en
Scientific article
English

Dyskinesia-induced postural instability in Parkinson's disease

Published inParkinsonism & related disorders, vol. 15, no. 5, p. 359-364
Publication date2009
Abstract

Parkinson's disease (PD) patients may complain of unsteadiness and impaired balance not only when OFF, but also while being ON with levodopa-induced dyskinesia (LID), yet influence of LID upon postural stability has not been specifically examined. In this study, we addressed this issue using static and dynamic posturography in patients with advanced PD and typical LID. Relevant postural stability parameters were measured on force platforms when patients were OFF and ON, either in quiet standing or when performing leaning tasks designed to stress postural stability. Simultaneously, LID was assessed clinically using a dyskinesia rating scale of severity and subjective unsteadiness was computed. Displacement of the net center of pressure (COPnet), range of COPnet in the mediolateral and antero-posterior directions and 95% confidence ellipse area for both feet were measured as indicators of postural stability and used for comparison analyses. We found a significant increase of COPnet displacement in all tasks up to 556% (mean: 125+/-165%) when patients were ON with dyskinesia compared to the OFF state. In about half of the patients, this increase was marked and correlated with subjective unsteadiness while ON. There was a good correlation between the clinical scores of dyskinesia severity and most COPnet values. Patients demonstrated a tendency to sustain their weight on the foot less affected by dyskinesia, probably as a compensatory mechanism. Our results suggest that LID may compromise balance and independently contribute to postural instability in advanced PD.

Keywords
  • Adult
  • Age of Onset
  • Aged
  • Antiparkinson Agents/adverse effects/therapeutic use
  • Body Weight
  • Dyskinesias/etiology/*physiopathology
  • Female
  • Humans
  • Levodopa/adverse effects/*therapeutic use
  • Male
  • Middle Aged
  • Motor Activity/drug effects
  • Parkinson Disease/drug therapy/*physiopathology
  • *Postural Balance/drug effects
  • Posture/physiology
Citation (ISO format)
ARMAND, Stéphane et al. Dyskinesia-induced postural instability in Parkinson’s disease. In: Parkinsonism & related disorders, 2009, vol. 15, n° 5, p. 359–364. doi: 10.1016/j.parkreldis.2008.08.007
Main files (1)
Article
accessLevelRestricted
Identifiers
ISSN of the journal1353-8020
451views
0downloads

Technical informations

Creation04/23/2012 1:22:45 PM
First validation04/23/2012 1:22:45 PM
Update time03/14/2023 5:23:49 PM
Status update03/14/2023 5:23:49 PM
Last indexation02/12/2024 7:55:18 PM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack